Minnesota, 2003

Heavy Snow in Minnesota, December 15 to 16, 2003

December 15 to 16, 2003 · NWS DLH · 2 events in 2 counties and zones

Six to seven inches of snow fell over overnight. The snow in southern Lake County was enhanced by Lake Superior and higher terrain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Six to seven inches of snow fell over overnight. The snow in southern Lake County was enhanced by Lake Superior and higher terrain. Finland had 6 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 15, 3:50 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 15, 3:50 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
350 PM CST MON DEC 15 2003

.DISCUSSION...SFC LOW LOCATED JUST SOUTHWEST OF IOWA.  MAIN BAND OF
SNOW JUST BEGINNING TO ENTER THE WESTERN COUNTIES.  THREE TO FOUR
INCHES SO FAR ALONG THE RED RIVER VALLEY.  THERE IS SOME FREEZING
DRIZZLE OVER THE FORECAST AREA...BUT MOST OF THIS PRECIPITATION HAS
SWITCHED TO FLURRIES.

ETA AND GFS IN GOOD AGREEMENT WITH THIS SYSTEM...RAISING
CONFIDENCE. ETA IS A LITTLE STRONGER WITH NORTHER STREAM SHORT
WAVE...WHICH DOES SHIFT THE LOW TO A MORE NORTHERLY TRACK...BUT THIS
IS SUBTLE.  ETA FORECAST SOUNDING STILL HAS MAX OMEGA WITHIN THE
MAX SNOW GROWTH REGION FOR ALL FORECAST POINTS AT SOME TIME DURING
THIS EVENT.  ETA AND GFS ESTIMATED SNOW AMOUNTS ARE GOING FOR A
NUMBER WITHIN THE 5 TO 10 INCH RANGE.  GREATEST NUMBERS WILL BE A
BAND FROM BRD THROUGH THE ARROWHEAD.  WINDS WILL BE IN THE 15 TO 25
MPH RANGE WITH HIGHER GUSTS...MAKING THIS MORE THAN JUST A HEAVY
SNOW EVENT. MODELS DO NOT SEEM TO BE PICKING UP ON THE LAKE ENHANCED
SNOW ALONG THE SOUTH SHORE.  DELTA TS WILL BE AROUND 13 DURING THE
DAY TUESDAY.  THIS COUPLED WITH WINDS FROM AROUND 340...EXPECT A
LOCATION OR TWO ALONG THE SNOW BELT TO HIT THE 12 INCH MARK BY 00Z
WED.

STORM WILL TAIL OFF FROM WEST TO EAST DURING THE DAY TUESDAY.  THE
AFOREMENTIONED LAKE EFFECT SHOWERS WILL LINGER THROUGH TUESDAY
NIGHT...ALTHOUGH INTENSITY WILL DIMINISH WITH TIME AND BECOME MORE
SCATTERED.  THE REST OF THE FORECAST AREA WILL PARTIALLY CLEAR OUT
TUESDAY NIGHT.  A WEAK CLIPPER ENTERS THE WESTERN COUNTIES WEDNESDAY
MORNING.  UNDER AN INCH EXPECTED WITH THIS WAVE.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES...

MN...WINTER STORM TONIGHT MNZ010-011-018-019-025-026-033>038. WINTER
STORM TONIGHT AND TUESDAY MORNING MNZ012-020-021.
WI...WINTER STORM TONIGHT WIZ001-006-007-. WINTER STORM TONIGHT
AND TUESDAY MORNING WIZ002>004-008-009.

KFM
Hazardous weather outlook, Dec 15, 7:30 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CST MON DEC 15 2003

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CST MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO BEGIN IN THE DULUTH AREA...ACROSS THE IRON RANGE
AND IN THE INTERNATIONAL FALLS AREA THIS AFTERNOON.  AFTERNOON SNOW
ACCUMULATIONS UP TO 2 TO 4 INCHES ARE EXPECTED WEST OF DULUTH.
OVERNIGHT SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED ACROSS
THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED ACROSS
THE ARROWHEAD AND NORTHWEST WISCONSIN TUESDAY MORNING.  STORM TOAL
ACCUMULATIONS...BY TUESDAY MORNING...SHOULD RANGE FROM 6 TO 10
INCHES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

EOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Pine

When
December 15, 8:00 PM CST to December 16, 11:00 AM CST
Where
Pine forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lake / North Shore

When
December 15, 8:00 PM CST to December 16, 11:00 AM CST
Where
Southern Lake / North Shore forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331173, 5331174.